Illinois, 2017

Hail in Illinois, September 18, 2017

September 18, 2017 · NWS PAH · 3 events in 1 county or zone

An isolated severe thunderstorm produced large hail in the Carbondale area. The storm occurred in a moist and moderately unstable air mass ahead of a weak 500 mb shortwave over the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm produced large hail in the Carbondale area. The storm occurred in a moist and moderately unstable air mass ahead of a weak 500 mb shortwave over the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 5:42 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 18, 5:42 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT Mon Sep 18 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 252 PM CDT Mon Sep 18 2017

Scattered thunderstorms developed by mid-afternoon, concentrated
in a region of strong differential heating on the southeast edge
of this morning's thickest cloudiness. A few of these storms
briefly pulsed up to strong levels, however heavy rain and gusty
winds to 30 mph have been the main hazards.

A weak 500 mb shortwave trough over the central Plains is aiding
development of convection in this moist and unstable air mass.
Short-term model guidance such as the ruc/hrrr indicate waves of
convection will persist much of the night ahead of this shortwave.
As instability wanes tonight, thunder will become more isolated.
Scattered to numerous showers will persist through the night.

On Tuesday, there will be a slow decrease in precipitation coverage
from west to east as the 500 mb shortwave passes across our
region. The models vary in the timing and location of the
shortwave energy, which is so subtle that its hard to define in
some models. Much of southern IL and southeast MO will be dry in
the afternoon.

Mainly dry weather is expected Tuesday night through Wednesday
night as a sharp 500 mb ridge develops quickly over the Lower Ohio
Valley. However, a few diurnally induced showers or storms could
develop Wednesday on the front side of the ridge. A slight chance
pop will remain in the forecast for Wednesday, mainly southeast of
a kevv to kpof line.

Temps will change little over the next couple days in the stagnant
pattern. The main driver of temp trends will be clouds and precip.
Given the gradual drying trend, highs should tick upward each day.
Highs by Wednesday will be near 90, except mid 80s where the
highest pops are forecast over the khop area. Overnight lows will
be mainly in the upper 60s to around 70.

.LONG TERM...(Thursday through Monday)
Issued at 252 PM CDT Mon Sep 18 2017

Fairly high confidence in the extended with good model agreement and
high pressure in charge.

The extended continues to advertise mainly dry conditions with high
pressure both at the surface and aloft. However there is southerly
flow in tact with plenty of moisture...especially late in the
forecast as the high starts to drift to the east. This will allow
the gulf to be open for business. The combination of above normal
temperature and plenty of available moisture will not be able to
rule out at least isolated chances of showers and storms. Especially
during the max heating of the day. The models are indicating a front
trying to work into the area by the middle of next week. Models are
in good agreement with this scenario. It is climatologically fitting
as well. Again temperatures will remain well above normal for both
highs and lows.

&&

.AVIATION...
Issued at 640 PM CDT Mon Sep 18 2017

Still maintain some MVFR visibilities with VFR ceilings associated
with convective activity in or near the WFO PAH TAF locations this
evening.

Anticipate any lingering convective activity will occur near the
TAF locations before 06z, with the development of patchy fog
between 11z-14z Tuesday. Maintain VFR conditions on Tuesday with
little direct impact, due to convection, on ceilings and
visibilities.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, Sep 18, 3:09 AM CST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 AM CDT Mon Sep 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 AM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The chance of thunderstorms continues across the entire region
today, primarily during the afternoon and evening hours. Storms
will produce lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A small chance of thunderstorms lingers on Tuesday with better
chances across southwest Indiana and the Kentucky Pennyrile. Small
chances of mainly heat of the day storms are forecast primarily
for the southern half of the area Wednesday through Friday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 18, 6:58 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
758 PM CDT MON SEP 18 2017

ILZ084-088-190130-
Jackson IL-Union IL-
758 PM CDT MON SEP 18 2017

...SPECIAL WEATHER STATEMENT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobden, or 8 miles northwest of Jonesboro, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm through 820 p.m.

Locations impacted include...
Cobden, Cedar Lake Area, Makanda and Alto Pass.

LAT...LON 3765 8915 3760 8915 3760 8914 3744 8935
      3754 8949 3775 8930
TIME...MOT...LOC 0058Z 222DEG 23KT 3754 8937

CN
Special weather statement, Sep 18, 7:19 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
819 PM CDT MON SEP 18 2017

ILZ084-085-088-190145-
Jackson IL-Union IL-Williamson IL-
819 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION...
SOUTHWESTERN WILLIAMSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 845
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake Area, or near Carbondale, moving northeast at 25 mph.
The storm has increased again in intensity, and is headed for the
Carbondale area.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Carterville, De Soto, Cambria, Cedar Lake Area and
Makanda.

LAT...LON 3753 8923 3765 8939 3784 8922 3770 8902
TIME...MOT...LOC 0119Z 221DEG 22KT 3765 8929

CN

The radar

The Paducah radar (KPAH), 83 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
September 18, 7:33 PM CST
Where
Jackson County, 1 mi W of Carbondale
Measured
1.75 in hail
Reported by
Public
Coordinates
37.720, -89.238

A report of golf ball size hail in west Carbondale was relayed by a local television station.

Hail, Jackson

When
September 18, 7:37 PM CST
Where
Jackson County, 3 mi ESE of Murphysboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.753, -89.279

Hail, Jackson

When
September 18, 7:51 PM CST
Where
Jackson County, De Soto
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.820, -89.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717661, 717662, 717663.